First Benzocaine and Homeopathic Teething Tablets, Now Honey Pacifiers are Hurting Babies.

Published on November 20, 2018 by Laurie Villanueva

As though benzocaine oral painkillers and homeopathic teething tablets weren’t enough, parents are now being warned not to give their cranky babies honey pacifiers.

Apparently, the soothers have been implicated in 4 cases of infant botulism that recently occurred in Texas.

Honey Pacifiers Sold in U.S. Through Online Retailers

Botulism is a serious illness that can cause difficulty breathing, muscle paralysis, and even death. It occurs when Clostridium botulinum bacteria attack the body’s nerves.

According to the U.S. Food & Drug Administration (FDA), the honey pacifiers behind the Texas botulism cases were sold in Mexico. However, the products can be purchased in the United States through various online retailers.

“The FDA is recommending parents and caregivers do not give pacifiers filled with or dipped in honey to their infants or young children,” the agency said in an alert published November 16th. “If you have previously purchased a pacifier filled with or dipped in honey, you should stop using it and discard it immediate.”

The FDA is currently working to identify online outlets that market honey pacifiers in the United States and will ask those retailers to stop selling the products.

Honey and Infant Botulism

Honey may contain Clostridium botulinumspores. While these spores aren’t an issue for most adults or older children, they can multiply in a baby’s immature digestive system. Therefore, the American Academy of Pediatrics recommends  that parents avoid feeding honey to babies younger than 12 months.

Symptoms of infant botulism include:

  • Constipation
  • Poor feeding
  • General weakness
  • Drooping eyelids
  • Loss of head control
  • Difficulty breathing

Severe cases of botulism can lead to death if the illness goes untreated.

Benzocaine Oral Painkillers Linked to Serious Blood Disorder

In May, the FDA warned parents not to use benzocaine oral painkillers to treat teething pain in infants and children under 2.  Such treatments should be used be sparingly – not more than 4-times per day – in adults or older children.

According to the agency, at least 400 cases of methemoglobinemia have been reported among infants and others treated with benzocaine oral medications. Four of those cases had fatal outcomes, including one that resulted in the death of a baby.

Methemoglobinemia is a serious blood disorder that can occur following exposure to certain medications. Although anyone can develop the condition, babies are especially susceptible to complications from methemoglobinemia.

Symptoms may include:

  • Cyanosis (a bluish color in the skin, especially the lips and fingers)
  • Chocolate-brown colored blood
  • Headache
  • Shortness of breath
  • Nausea
  • Rapid heart rate
  • Fatigue and lethargy
  • Confusion or stupor
  • Loss of consciousness

Because methemoglobinemia can be deadly, it’s important to seek immediate medical attention at the first sign of the condition.

The FDA has asked manufacturers of Baby Orajel and similar product to discontinue marketing over-the-counter benzocaine oral painkillers for use in infants and children under the age of 2.

Homeopathic Teething Tablets Tied to Hundreds of Injuries, 10 Infant Deaths

In September 2016, the FDA warned parents not to give their children homeopathic teething tablets and gels that contain belladonna.

Various retailers subsequently pulled the products from their shelves, while teething tablet recalls were announced by Hyland’s Homeopathic and Raritan Pharmaceuticals.

Belladonna, aka deadly nightshade, is an herbal ingredient known for a sedative effect. Unfortunately, as its alias suggests, belladonna is also toxic at high doses.

Infants suffering from belladonna poisoning may exhibit the following symptoms:

  • Difficulty breathing
  • Lethargy
  • Excessive sleepiness
  • Muscle weakness
  • Skin flushing
  • Constipation
  • Difficulty urinating
  • Agitation
  • Seizures

By the time FDA issued its warning in September 2016, homeopathic teething remedies had been tied to hundreds of injuries and 10 infant deaths. According to the agency, all of the cases were consistent with belladonna poisoning.

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest